Hail, Leflore
- When
- May 24, 2:15 PM CST
- Where
- Leflore County, 0.62 mi NE of Tinter City
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.758, -90.294
Scattered thunderstorms developed across the northern portion of the area on May 24th and 25th. A few of these storms became severe and produced a mix of hail and wind damage across the north.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Scattered thunderstorms developed across the northern portion of the area on May 24th and 25th. A few of these storms became severe and produced a mix of hail and wind damage across the north. Areas around West Point, MS received golf ball sized hail while areas between Brooksville and Macon, MS were hit by 70 to 80 mph winds which caused damage to homes, businesses and downed many trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 24, 10:27 AM CST, 3 hours 48 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 1127 AM CDT SAT MAY 24 2008 .UPDATE...MORNING ANALYSES SHOWING RICH LOW LEVEL MOISTURE BACK IN PLACE AS OLD FRONTAL BOUNDARY HAS DRIFTED UP TO NEAR A KJBR-KCBM LINE. BIG ISSUE WILL BE THE UPSTREAM MCS DROPPING SEWD FROM THE OZARKS THIS AFTERNOON ON THE BACK SIDE OF MID-UPPER RIDGE AXIS OVER TX. THE NCEP ARW/WRF 4KM BRINGS THE COMPLEX SEWD ALONG THE BOUNDARY THROUGH NERN THIRD OF MS AND THE 12Z NAM12 IS SIMILAR BUT TOO FAST. HAVE RAISED POPS TO LIKELY CATEGORY AND LOWER MAX TEMPS SLIGHTLY FOR NERN CWFA AS A RESULT WITH LITTLE CHANGE ELSEWHERE WITH STRATUS CLOUD LAYER PROVIDING ENOUGH COVER TO SLOW HEATING PROCESS JUST A BIT. MODELS CONTINUE TO INDICATE STRONG INSTABILITY ACROSS THE AREA WITH 3000-3500 J/KG OF MLCAPE AND 7-500MB LAPSE RATES OF NEAR 6.5-7C/KM ACROSS THE AREA. HAVE INCLUDED GUSTY WINDS FOR NERN MS WITH THE STORMS AND WILL KEEP A CHANCE OF EVENING TSRA OVER ERN MS. THE REST OF FORECAST WILL REMAIN IN TACT FOR NOW./40/ && .AVIATION...MVFR CEILINGS CONTINUE AT JUST ABOUT ALL OF THE SITES... CONDITIONS WILL IMPROVE TO BROKEN CLOUD 3-4K FEET BY 20Z HOWEVER A FEW SHRA COULD START DEVELOPING BY THAT TIME ACROSS NRN HALF OF CWFA. EXPECT VFR WILL FINALLY PREVAIL AND PERSIST FOR CENTRAL AND SRN PORTIONS THROUGH THE REMAINDER OF AFTERNOON AND EVENING. LOOK FOR SHRA/TSRA TO INCREASE GENERALLY NE OF A CLEVELAND-GREENWOOD-MACON LINE 20-24Z AS AR CONVECTION BUILDS SEWD. MOST OF THESE STORMS SHOULD EXIT BY 03Z TONIGHT LEAVING MVFR VISIBILITIES/PATCHY CEILINGS LATE TONIGHT./40/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 91 71 91 72 / 21 13 10 10 MERIDIAN 90 69 91 70 / 29 29 10 10 VICKSBURG 92 72 92 72 / 22 13 10 11 HATTIESBURG 92 71 91 72 / 25 29 10 16 NATCHEZ 91 71 91 71 / 19 13 10 17 GREENVILLE 92 71 92 72 / 37 13 10 8 GREENWOOD 92 69 92 72 / 53 13 10 8 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 244 PM CDT SAT MAY 24 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 251945- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 244 PM CDT SAT MAY 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND SUNDAY ISOLATED STRONG THUNDERSTORMS ARE EXPECTED THROUGH EARLY THIS EVENING...MAINLY ACROSS THE HIGHWAY 82 CORRIDOR EAST OF THE MISSISSIPPI RIVER BEFORE 9 PM. THE PRIMARY RISK FROM THE MOST INTENSE STORMS WILL BE FREQUENT LIGHTNING STRIKES...WIND GUSTS OF 50 MPH AND POSSIBLY SMALL HAIL ALONG WITH BRIEF VERY HEAVY DOWNPOURS. THE COMBINATION OF DAYTIME HEAT AND HIGHER MOISTURE LEVELS WILL FUEL AN UNSTABLE ATMOSPHERE LEADING TO THE STRONGER STORMS WHICH SHOULD ALL DIMINISH LATER IN THE EVENING. OVERALL...THUNDERSTORMS SHOULD BE FEWER AND LESS INTENSE ON SUNDAY AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 40
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 215 PM CDT SAT MAY 24 2008 MSZ018-019-025-242000- BOLIVAR MS-SUNFLOWER MS-LEFLORE MS- 215 PM CDT SAT MAY 24 2008 ...STRONG THUNDERSTORM MOVING SOUTHEAST TOWARD PARCHMAN/ROME AREAS... A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN WAS LOCATED 4 MILES NORTHWEST OF ROME AT 215 PM CDT...MOVING SOUTHEAST AT 15 MPH. THIS STORM COULD AFFECT THE PARCHMAN AREA AS WELL BY 235 PM WITH DANGEROUS CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...GUSTY WINDS TO 40 MPH AND BRIEF HEAVY RAINS UP TO ONE HALF INCH. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN BOLIVAR...LEFLORE AND SUNFLOWER COUNTIES...INCLUDING THE CITIES OF DREW...PARCHMAN AND RULEVILLE...SHOULD MONITOR THIS STORM CLOSELY. 40
The Jackson/Brandon,MS radar (KDGX), 167 km away, was scanning. The volume nearest the first event began at 20:15 UTC.
9 hail, 4 thunderstorm wind, 1 lightning. Local standard time, as filed.
A swath of quarter to golf ball sized hail fell across a portion of eastern Clay County. The storm basically moved south, just east of Highway 45, and through the east side of West Point. The severe hail continued as the storm moved into western Lowndes County.
A swath of nickel to half dollar sized hail fell across all of western Lowndes County as a storm moved from north to south along the Highway 45 corridor.
A few trees and a power line were blown down just north of Bellefontaine.
Lighting struck a church on Beamon Road and caused a fire.
A swath of penny sized hail fell across north central and central portions of Noxubee County.
Power lines were blown down just west of Brooksville.
A swath of 70 to 80 mph winds occurred from an intense thunderstorm which moved south across central Noxubee County from near Brooksville to Macon. Numerous trees along with several power lines and power poles were blown down along the path and around Macon. Several homes and businesses suffered roof damage and a few business sings were blown down as well. One home sustained roof damage from a fallen tree along Piney Woods Road.
A few trees were blown down across central Hinds County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104225, 104229, 104230, 104232, 104233, 104234, 104238, 104235, 104249, 104244, 104246, 104247, 104253, 104257.